Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2004, 11:37 PM CST for St. Clair County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2004, 11:37 PM CST (05:37 UTC)
- Expired
- Feb 6, 2004, 12:15 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 10:55 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 547 m²/s²
- 0-3 km storm-relative helicity
- 708 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060537
SVRBHM
ALC115-060615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CST THU FEB 5 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA
* UNTIL 1215 AM CST
* AT 1129 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF MOODY...MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARGO...
ASHVILLE...BRANCHVILLE...MARGARET...ODENVILLE...RAGLAND AND
SPRINGVILLE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3377 8654 3370 8652 3360 8654 3355 8651
3352 8645 3378 8606 3397 8628 3387 8635
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:35 PM CST, 9 hours 2 minutes earlier.
Area forecast discussion, Feb 5, 2:35 PM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CST THU FEB 5 2004 .SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT. VERY SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL ACROSS AREA OVERNIGHT. SYSTEM SHOULD WORK ITS WAY OUT OF STATE LATE FRIDAY. NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK. && .SHORT TERM...(TONIGHT THROUGH SUNDAY) BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS AFTERNOON. THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65. FLOODING POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO TRAINING OF CELLS. WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN THE NEXT 12 HOURS. WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW COUNTIES SEE 6 INCHES. BASED ON MODEL OUTPUT...I WILL NOT EXTEND FLASH FLOOD WATCH AREA EASTWARD. FLASH FLOOD WATCH MAY BE NEEDED EAST OF CURRENT WATCH ON FRIDAY. AIRMASS HAS BEEN DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR MONTGOMERY EARLY THIS AFTERNOON. THREAT OF SEVERE WEATHER WILL LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY. AT THIS POINT... WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT FORECAST PACKAGE. RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH MID AFTERNOON FRIDAY. STRONG COLD AIR ADVECTION WILL KICK IN FRIDAY NIGHT THROUGH SATURDAY. LOOKS LIKE COLD AIR STRATUS WILL COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY. AIRMASS WILL BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES. && .LONG TERM...(MONDAY THROUGH THURSDAY) ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT. I WILL RAISE RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR WEDNESDAY AND THURSDAY. && .VERY PRELIMINARY NUMBERS... BIRMINGHAM 55 55 36 39 25 / 100 80 10 00 MONTGOMERY 63 64 37 49 25 / 70 100 20 00 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT. && 58/ROSE
Hazardous weather outlook, Feb 5, 4:00 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST THU FEB 05 2004 ALZ011>015-017>050-060000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 400 PM CST THU FEB 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...UPDATED TO REMOVE WIND ADVISORY... A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND INTO EARLY FRIDAY. THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE. THE PRIMARY HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE FORECAST AREA ON FRIDAY. THERE IS A POSSIBILITY THAT FLOODING MAY CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON FRIDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE POTENTIAL OF FLOODING AND SEVERE WEATHER. KH
In the hours before
Local storm report, Feb 5, 8:30 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
830 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0710 PM WIND DAMAGE GORDO -87.90N 33.32W
02/05/04 PICKENS AL SPOTTER
LARGE TRACTOR/TRAILEER BLOWN OFF ROAD NEAR INTERSECTION OF
AL HWY 159 AND US HWY 82. REPORTED BY HAM RADIO OPERATOR.Local storm report, Feb 5, 10:00 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1000 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0630 PM WIND DAMAGE 17 N NORTHPORT -87.72N 33.50W
02/05/04 TUSCALOOSA AL SPOTTER
TREES DOWN NEAR MORRIS BRIDGE. REPORTED BY HAM RADIO
OPERATOR.
0645 PM WIND GUST 23 SW TUSCALOOSA -87.71N 33.06W
02/05/04 50 MPH TUSCALOOSA AL SPOTTER
WIND GUST TO 50 MPH NEAR ROMULUS. REPORTED BY HAM
RADIO OPEERATOR.
0700 PM HIGH WATER GEIGER -88.31N 32.87W
02/05/04 SUMTER AL FIRE DEPT
WATER STANDING IN YARDS AND FIELDS IN GEIGER. WATER
CLOSE TO FLOODING SOME AREA ROADS.
0705 PM FLASH FLOOD GORDO -87.90N 33.32W
02/05/04 PICKENS AL HAM OPERATOR
6 TO 8 INCHES OF WATER OVERE ROAD UNDER RAILROAD
TRESTLE IN TOWN.
0755 PM HAIL TUSCALOOSA -87.54N 33.24W
02/05/04 0.75 IN TUSCALOOSA AL SPOTTER
NICKLE SIZE HAIL IN MOST SECTIONS OF TUSCALOOSA.
REPORTED BY HAM OPERATOR.
0758 PM WIND DAMAGE TUSCALOOSA -87.54N 33.24W
02/05/04 TUSCALOOSA AL EMA
THUNDERSTORM WINDS BLEW CITY POLICE CAR OFF ROAD AND
INTO DITCH.
0943 PM FLOOD 7 N GEIGER -88.29N 32.98W
02/05/04 SUMTER AL DEPUTY SHERIFF
BRIDGE WASHED OUT ON AL HWY 17 NEAR THE PICKENS COUNTY
LINE.Local storm report, Feb 5, 10:00 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1000 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0630 PM WIND DAMAGE 17 N NORTHPORT -87.72N 33.50W
02/05/04 TUSCALOOSA AL SPOTTER
TREES DOWN NEAR MORRIS BRIDGE. REPORTED BY HAM RADIO
OPERATOR.
0645 PM WIND GUST 23 SW TUSCALOOSA -87.71N 33.06W
02/05/04 50 MPH TUSCALOOSA AL SPOTTER
WIND GUST TO 50 MPH NEAR ROMULUS. REPORTED BY HAM
RADIO OPEERATOR.
0700 PM HIGH WATER GEIGER -88.31N 32.87W
02/05/04 SUMTER AL FIRE DEPT
WATER STANDING IN YARDS AND FIELDS IN GEIGER. WATER
CLOSE TO FLOODING SOME AREA ROADS.
0705 PM FLASH FLOOD GORDO -87.90N 33.32W
02/05/04 PICKENS AL HAM OPERATOR
6 TO 8 INCHES OF WATER OVERE ROAD UNDER RAILROAD
TRESTLE IN TOWN.
0755 PM HAIL TUSCALOOSA -87.54N 33.24W
02/05/04 0.75 IN TUSCALOOSA AL SPOTTER
NICKLE SIZE HAIL IN MOST SECTIONS OF TUSCALOOSA.
REPORTED BY HAM OPERATOR.
0758 PM WIND DAMAGE TUSCALOOSA -87.54N 33.24W
02/05/04 TUSCALOOSA AL EMA
THUNDERSTORM WINDS BLEW CITY POLICE CAR OFF ROAD AND
INTO DITCH.
0700 PM FLOOD 7 N GEIGER -88.29N 32.98W
02/05/04 SUMTER AL DEPUTY SHERIFF
BRIDGE WASHED OUT ON AL HWY 17 NEAR THE PICKENS COUNTY
LINE.Local storm report, Feb 5, 11:11 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0845 PM HAIL 5 NW HUEYTOWN 33.48W -87.08N
02/05/04 1.00 IN JEFFERSON AL HAM OPERATOR
NICKLE SIZE HAIL IN ROCK CREEK.
0845 PM WIND DAMAGE TUSCALOOSA 33.24W -87.54N
02/05/04 TUSCALOOSA AL HAM OPERATOR
TREES DOWN ON 21ST AVENUE IN TUSCALOOSA.
0845 PM FLASH FLOOD LIVINGSTON 32.60W -88.18N
02/05/04 SUMTER AL EMA
NUMEROUS BRIDGES AND ROADS WASHED OUT COUNTYWIDE.
0845 PM WIND DAMAGE LIVINGSTON 32.60W -88.19N
02/05/04 SUMTER AL EMA
ISOLATED TREES DOWN ACROSS THE COUNTY.
0905 PM HAIL 3 NW GARDENDALE 33.70W -86.83N
02/05/04 1.75 IN JEFFERSON AL HAM OPERATOR
GOLF BALL SIZE HAIL IN MOUNT OLIVE.
0910 PM HAIL MORRIS 33.75W -86.81N
02/05/04 0.75 IN JEFFERSON AL HAM OPERATOR
0925 PM WIND DAMAGE 6 NW SYLVAN SPRINGS 33.58W -87.11N
02/05/04 JEFFERSON AL HAM OPERATOR
TREES AND POWER LINES DOWN IN THWE COMMUNITY OF
BIRMINGPORT.
0945 PM HAIL 4 SW NORTH JOHNS 33.32W -87.15N
02/05/04 1.00 IN JEFFERSON AL EMA
QUARTER SIZE HAIL REPORTED JUST EAST OF ABERNANT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 6:09 PM CST | Flash Flood Warning | BMX | Lamar, Marion | 2 hr |
| Feb 5, 6:13 PM CST | Severe Thunderstorm Warning | BMX | Greene | 32 min |
| Feb 5, 6:32 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Feb 5, 6:32 PM CST | Tornado Warning | BMX | Fayette | 13 min |
| Feb 5, 6:34 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 6:46 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Feb 5, 6:50 PM CST | Tornado Warning | BMX | Sumter | 25 min |
| Feb 5, 6:53 PM CST | Tornado Warning | BMX | Tuscaloosa | 37 min |
| Feb 5, 7:00 PM CST | Tornado Warning | BMX | Greene | 45 min |
| Feb 5, 7:05 PM CST | Flash Flood Warning | BMX | Sumter | 115 min |
| Feb 5, 7:29 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Feb 5, 7:33 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Feb 5, 7:44 PM CST | Tornado Warning | BMX | Greene | 16 min |
| Feb 5, 7:55 PM CST | Tornado Warning | BMX | Jefferson | 35 min |
| Feb 5, 8:06 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| Feb 5, 8:10 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 5, 8:19 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 8:27 PM CST | Tornado Warning | BMX | Jefferson | 48 min |
| Feb 5, 9:15 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 3 hr |
| Feb 5, 9:16 PM CST | Tornado Warning | BMX | Jefferson | 29 min |
| Feb 5, 9:21 PM CST | Severe Thunderstorm Warning | BMX | Blount | 39 min |
| Feb 5, 9:51 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Feb 5, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| Feb 5, 10:42 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Feb 5, 10:59 PM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Feb 5, 11:08 PM CST | Tornado Warning | BMX | Jefferson | 37 min |
| Feb 5, 11:16 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 4 hr |
| Feb 5, 11:59 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 4 hr |
| Feb 6, 12:15 AM CST | Flash Flood Warning | BMX | Jefferson | 16 hr |
| Feb 6, 12:35 AM CST | Flash Flood Warning | BMX | Blount | 4 hr |
| Feb 6, 12:59 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 46 min |
| Feb 6, 1:18 AM CST | Flash Flood Warning | BMX | Shelby | 4 hr |
| Feb 6, 1:30 AM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
| Feb 6, 2:40 AM CST | Flash Flood Warning | BMX | Dallas | 3 hr |
| Feb 6, 4:03 AM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Feb 6, 4:27 AM CST | Flash Flood Warning | BMX | Blount | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.